About Us > News & Media > News Releases > 2007

Anti-Depressant Drugs Can Double Risk of Gastrointestinal Bleeding, Research Show

Anti-Depressant Drugs Can Double Risk of Gastrointestinal Bleeding, Research Show

WINSTON-SALEM, N.C. – New research shows that selective serotonin reuptake inhibitors (SSRIs), a group of drugs commonly used to treat depression, may double the risk of gastrointestinal bleeding, according to researchers from Wake Forest University School of Medicine and colleagues. When the drugs are taken with aspirin and other similar pain medications, the risk is more than 600 percent higher.
“Clinicians who prescribe these medications should be aware of the potential risk and may need to consider alternatives,” said Sonal Singh, M.D., senior researcher and an assistant professor of internal medicine. “In addition, regulatory authorities should consider revising existing package inserts to highlight the magnitude of the risk.”
The research was reported online this month in Alimentary Pharmacology & Therapeutics. Emerging evidence has shown that SSRIs may be associated with bleeding of the lining of the digestive tract including the esophagus, stomach or upper part of the small intestine, which together are called the upper gastrointestinal (GI) tract. Upper gastrointestinal bleeding may be potentially serious and require hospitalization for blood transfusions and other treatments.
The drugs are widely used to treat depression, panic disorder and obsessive-compulsive disorder. The researchers undertook the study because of a lack of information on the exact magnitude of the risk. They also looked at the effects of taking SSRIs at the same time as non-steroidal anti-inflammatory drugs (NSAIDs), which are also associated with upper GI bleeding. NSAIDs include prescription medications such as Celebrex® and over-the-counter drugs such as aspirin and Aleve®.
The researchers pooled data from four studies involving 153,000 patients, which allowed them to detect effects that might not show up in the individual studies. They found patients taking SSRIs were nearly twice as likely to develop upper GI bleeding than patients not taking the drugs. When the patients also took NSAIDs, the risk of upper gastrointestinal bleeding was six times higher than in patients taking neither medication.
The authors said the combined use of NSAIDs and SSRIs may have a synergistic effect, which results in the elevated risk of bleeding beyond that seen with each agent alone.
“While the risk to an individual may increase by only a small amount, the impact to the general population is likely to be substantial because of the large numbers of people who use these drugs,” said Singh.
He said that depressed, older adults may be most vulnerable because they are more likely to have conditions such as osteoarthritis that require the use of NSAIDs.
Based on their findings, the authors estimate that for every 411 patients over age 50 taking SSRIs, one is likely to develop upper GI bleeding requiring hospital admission. In patients taking both SSRIs and NSAIDs, one out of 82 would be expected to develop the problem.
“We estimate that roughly 18,000 additional cases of upper GI bleeding occurred in the United States and United Kingdom in 2003 as a result of taking SSRIs,” said Singh.
In addition to the clinical studies, the researchers analyzed 101 reports on adverse effects submitted to the Canadian Adverse Events Database and the U.S. Food and Drug Administration’s Adverse Event Reporting System. They found that bleeding associated with SSRI use occurred after a median of 25 weeks on the drugs. About 67 percent of those patients were also taking NSAIDs. The adverse reaction was not limited to the elderly, with 38 percent of cases occurring in patients below the age of 60.
“These findings emphasize the importance of clinicians taking a detailed gastrointestinal history from patients and targeting the use of SSRIs to patients who are at relatively low risk for upper GI bleeding,” said Singh.
The research did not distinguish between specific drugs and whether one was associated with more bleeding than another. However, previous studies have shown that paroxetine (Paxil®), sertraline (Zoloft®) and fluoxetine (Prozac®) are most often associated with abnormal bleeding. Singh said future research should address the question of which specific drugs and combinations of drugs are associated with the highest risk.
Singh’s co-researchers were Apurva Trivedi, M.D., with Wake Forest, and Yoon K. Loke, M.D., lead author, with the University of East Anglia, Norwich, United Kingdom.
###

Media Contacts: Karen Richardson, krchrdsn@wfubmc.edu, or Shannon Koontz, shkoontz@wfubmc.edu, 336-716-4587.

Wake Forest University Baptist Medical Center is an academic health system comprised of North Carolina Baptist Hospital and Wake Forest University Health Sciences, which operates the university’s School of Medicine. The system comprises 1,187 acute care, psychiatric, rehabilitation and long-term care beds and is consistently ranked as one of “America’s Best Hospitals” by U.S. News & World Report.

Media Relations Contacts:

Quick Reference

News Media Resources

Media Inquiries
336-716-4587
Patient Information
336-713-0000
Satellite Interviews
336-716-4434

Ways to Give
Last Updated: 07-10-2009
USNWR 2013-2014Magnet Hospital RecognitionConsumer Choice2014 Best DoctorsJoint Commission Report

Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.